Get access

Compulsive eating and weight gain related to dopamine agonist use

Authors

  • Melissa J. Nirenberg MD, PhD,

    Corresponding author
    1. Division of Movement Disorders, Department of Neurology, Columbia University Medical Center, New York, New York, USA
    • Weill Cornell Medical College, Department of Neurology and Neuroscience, 428 East 72nd Street, Suite 400, New York, NY 10021

    Search for more papers by this author
  • Cheryl Waters MD, FRCP(C)

    1. Division of Movement Disorders, Department of Neurology, Columbia University Medical Center, New York, New York, USA
    Search for more papers by this author

Abstract

Dopamine agonists have been implicated in causing compulsive behaviors in patients with Parkinson's disease (PD). These have included gambling, hypersexuality, hobbyism, and other repetitive, purposeless behaviors (“punding”). In this report, we describe 7 patients in whom compulsive eating developed in the context of pramipexole use. All of the affected patients had significant, undesired weight gain; 4 had other comorbid compulsive behaviors. In the 5 patients who lowered the dose of pramipexole or discontinued dopamine agonist treatment, the behavior remitted and no further weight gain occurred. Physicians should be aware that compulsive eating resulting in significant weight gain may occur in PD as a side-effect of dopamine agonist medications such as pramipexole. Given the known risks of the associated weight gain and obesity, further investigation is warranted. © 2005 Movement Disorder Society

Get access to the full text of this article

Ancillary